Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 160, NWS Denver/Boulder, CO

June 24, 2018Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 24, 2018, 2:38 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2018, 2:38 PM MDT (20:38 UTC)
Expired
Jun 24, 2018, 3:30 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:49 AM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 24, 9:49 AM MDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
949 AM MDT Sun Jun 24 2018

.UPDATE...
Issued at 949 AM MDT Sun Jun 24 2018

Secondary shortwave and cold front are dropping into northern
Colorado, with a line of thunderstorms forming around Cheyenne and
low clouds and temperatures in the low to mid 50s behind the
front. This feature will drop southeast across our area this
afternoon. There is a pocket of warmer/drier air in the mid levels
ahead of this that is capping the airmass, but the pocket of
cooler air aloft combined with lift from the front and jet will
allow for storms in that zone. Severe threat is probably limited
to the air that is getting warmed by the sun and then lifted by
the front/jet combo. This will be a narrow zone where it will be
warm enough initially--probably from Castle Rock toward Akron in
the early to mid afternoon is the best bet. CAPEs there could be
1000-1500 J/kg. Marginal hail is the main threat, though with as
much wind as we have aloft there is some wind threat as well. With
earlier convection, and behind this line, there will be less
instability so there could still be a few hours of trailing
showers/storms but much less of a severe threat.

I've left today's highs alone, but it may be too warm across the
north. Or more likely, areas along and north of I-76 may see
midday highs and then be in rain-cooled air with temperatures back
in the low to mid 60s in the afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 259 AM MDT Sun Jun 24 2018

Severe storms have finally exited the cwa early this morning,
however, some weaker activity remains across far ern areas.
Meanwhile showers were continuing across portions of the nrn mtns
and across nrn areas of the front range in association with an upper
level jet.

Overall the main upper level low over cntrl WY will move into wrn NE
by this evening.  A disturbance will move across the area by midday
along with some mid level ascent.  Thus should see shower and tstm
activity increase by late morning over the higher terrain and then
move southeast across the plains this aftn.

Biggest question at this time is how stg activity will be across the
plains as hi res data is giving differing solutions.  If temps reach
the lower to mid 70s, MLCAPE values would be in the 1000-1500 j/kg
range.  Thus there is some potential for a few svr storms, however,
overall confidence of coverage is low at this time.

By tonight as the disturbance exits the area by early evening shower
and tstm activity should end before 03z.

.LONG TERM...(Monday through Saturday)
Issued at 259 AM MDT Sun Jun 24 2018

Monday will be the start of a transition to warm and dry across the
region. A building upper ridge will form over the Great Basin
increasing subsidence and keeping passing troughs to the North of
CO. The low pressure center that will bring rain to the region
Sunday will transition to the NE by Monday morning with zonal flow
becoming dominant by late Monday into early Tuesday. QPF fields
remain dry through Tuesday with temperatures starting their gradual
climb into the mid to upper 90s by Tuesday afternoon.

Warm temperatures will continue through mid week with mid to upper
90s into Friday. Thursday could get close to a record with models
projecting close to 100 degrees over the plains. Models show a
weak feature embedded in the zonal flow aloft that bring enough
forcing for some isolated storms over the higher terrain Wednesday
afternoon and evening. Conditions will be fairly dry in the low
levels but will maintain slight chance pops for Wednesday
afternoon over the mountains. By Thursday upper level flow
gradually turns SW ahead of the next approaching trough. This
should be enough energy to displace the entrenched ridge to the
east and increase storm chances over the weekend. Ahead of the
moisture however, with continued mostly dry and above average
temperatures, fire weather concerns will increase. Already dry
areas that have not received measurable rain over the last week
will be susceptible to easy fire growth and rapid spread
conditions if winds increase slightly. This will be something to
monitor and issue highlights as necessary.

By the weekend the models differ slightly on the depth of the
upper trough pushing into the Great Basin. The influence of the
upper jet combined with forcing from the trough will increase
chances for showers and thunderstorms Saturday into Sunday.
Temperatures will adjust down as well as a cooler airmass moves in
with highs in the 80s on the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 949 AM MDT Sun Jun 24 2018

VFR conditions will prevail through tonight, but there will be
thunderstorms in the Denver area between 19z and 23z with
localized MVFR ceilings/visibilities. Winds will become north with
gusts as high as 30 knots possible for a couple of hours this
afternoon, then the winds will diminish. Small hail is possible
with the strongest storms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...RPK
LONG TERM...Bowen
AVIATION...Gimmestad
Hazardous weather outlook, Jun 24, 10:32 AM MDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1032 AM MDT Sun Jun 24 2018

COZ030>051-251645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1032 AM MDT Sun Jun 24 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move from the mountains and
northern border areas southeast across the plains this afternoon.
Isolated severe thunderstorms will be possible across the plains
with hail to one in diameter along with 60 mph winds. The threat
of this is greatest south of a line from Castle Rock to Akron in
the early to mid afternoon. Elsewhere some of the storms will produce
small hail, wind gusts to 40 mph along with brief heavy rain. The
the showers and thunderstorms will end from west to east by early
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday will be the start of a warm and dry period. Temperatures
will increase quickly with mid to upper 90s as early as Tuesday.
Isolated high-based showers and thunderstorms will be possible
over the higher terrain by mid-week but will remain relatively
dry elsewhere. With an extended period of limited precipitation
and above average temperatures, fire weather concerns will
increase.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

In the hours before

Special weather statement, Jun 24, 12:01 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Denver CO
1201 PM MDT SUN JUN 24 2018

COZ043-241845-
Central and South Weld County CO-
1201 PM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
1245 PM MDT...

At 1159 AM MDT, Doppler radar was tracking a strong thunderstorm over
Johnstown, or 10 miles southwest of Greeley, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm, along with brief heavy rain. The amount of rain will
cause brief minor flooding issues, especially over paved or low
lying areas or areas with poor drainage.

Locations impacted include...
Southern Greeley, Evans, Johnstown, Milliken, Berthoud, Mead,
Platteville, Hudson, La Salle, Kersey, Gilcrest and Milton Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4040 10441 4006 10455 4026 10506 4028 10506
      4035 10500 4035 10495 4041 10494
TIME...MOT...LOC 1759Z 277DEG 20KT 4032 10489

KRIEDERMAN
Special weather statement, Jun 24, 12:47 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Denver CO
1247 PM MDT SUN JUN 24 2018

COZ043-241930-
Central and South Weld County CO-
1247 PM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
130 PM MDT...

At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm over
Milton Reservoir, or 15 miles southeast of Greeley, moving east at 20
mph.

Large amounts of small pea-sized hail, some stones up to nickel
size, heavy rain and winds in excess of 40 mph will be possible with
this storm. The rain will cause minor flooding issues, especially
over paved or low lying areas or areas with poor drainage.

Locations impacted include...
Keenesburg, Prospect Valley, Milton Reservoir and Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4028 10415 4022 10415 4001 10421 4018 10476
      4033 10467
TIME...MOT...LOC 1845Z 283DEG 20KT 4023 10461

KRIEDERMAN
Local storm report, Jun 24, 1:15 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
115 PM MDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             4 SW MILTON RESERVOIR   40.20N 104.69W
06/24/2018  M1.00 INCH       WELD               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:21 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick54 min
Jun 23, 8:32 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick58 min
Jun 24, 12:03 AM MDTSpecial Weather StatementBOUMorgan42 min
Jun 24, 12:44 AM MDTSpecial Weather StatementBOUWashington46 min
Jun 24, 12:47 AM MDTSevere Thunderstorm WarningBOUWashington43 min
Jun 24, 1:19 AM MDTSevere Thunderstorm WarningBOULincoln41 min
Jun 24, 1:29 AM MDTSevere Thunderstorm WarningBOUWashington31 min
Jun 24, 1:57 AM MDTSevere Thunderstorm WarningBOULincoln48 min
Jun 24, 2:01 AM MDTAreal Flood AdvisoryBOUWashington3 hr
Jun 24, 12:01 PM MDTSpecial Weather StatementBOUBroomfield44 min
Jun 24, 12:47 PM MDTSpecial Weather StatementBOUAdams43 min
Jun 24, 3:27 PM MDTSevere Thunderstorm WarningBOULincoln26 min
Jun 24, 4:01 PM MDTSevere Thunderstorm WarningBOULincoln59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.